Texas, 2025Hail in Texas, May 25, 2025
May 25, 2025 · NWS MAF · 4 events in 1 county or zone
Similar to May 24th, disturbances in the flow aloft ahead of trough out to the west interacted with a dryline, resulting in scattered storm development that afternoon over the eastern Permian Basin. A couple of storms produced up to golf ball-size hail before they moved beyond the area that evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Similar to May 24th, disturbances in the flow aloft ahead of trough out to the west interacted with a dryline, resulting in scattered storm development that afternoon over the eastern Permian Basin. A couple of storms produced up to golf ball-size hail before they moved beyond the area that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 1:31 PM CST, 3 hours 35 minutes earlier. Its key messages:
- Updated at 225 PM CDT Sun May 25 2025
- Above normal temperatures continue today and Monday with a low (10- 30%) chance of afternoon thunderstorms across the Permian Basin and Lower Trans Pecos. A few of these thunderstorms could be severe with a threat of large hail and damaging winds.
- A cold front moves through the region on Tuesday. Below normal temperatures and a medium (30-60%) chance of thunderstorms can be expected across much of the region each day throughout the week.
- Total rainfall amounts could reach 0.5" to 1.5" for many locations with higher totals where the heaviest thunderstorms track by next weekend.
Area forecast discussion, May 25, 1:31 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Sun May 25 2025
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.KEY MESSAGES...
Updated at 225 PM CDT Sun May 25 2025
- Above normal temperatures continue today and Monday with a low
(10- 30%) chance of afternoon thunderstorms across the Permian
Basin and Lower Trans Pecos. A few of these thunderstorms could
be severe with a threat of large hail and damaging winds.
- A cold front moves through the region on Tuesday. Below normal
temperatures and a medium (30-60%) chance of thunderstorms can
be expected across much of the region each day throughout the
week.
- Total rainfall amounts could reach 0.5" to 1.5" for many
locations with higher totals where the heaviest thunderstorms
track by next weekend.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 225 PM CDT Sun May 25 2025
The rest of this afternoon and into the evening looks very
reminiscent of yesterday's setup. A surface low with an attached
dryline and stationary front sits north of our region. The
stationary front stretches across the Panhandle while the dryline spans
from the Permian Basin down to just east of the Big Bend. Later
today, showers and thunderstorms are forecast to develop near the
dryline. Rain chances range from 10%-30% and the highest odds are
over the eastern half of the Permian Basin. A few of these storms
will have the potential to become severe. The main threats with
any severe thunderstorms that develop will be large hail and
damaging winds, but the possibility of a tornado or two cannot be
ruled out in the northeastern reaches of our region. Thunderstorm
activity looks to taper off late this evening.
Tonight, an upper-level ridge continues to gradually slide eastward
and a trough begins to approach from the west. This system sets
the stage for a cooler and wetter weather pattern that brings
nearly daily rain chances to our region over the course of the
week. A cold front noses its way into portions of our northern
counties, dropping morning lows into the mid 50s for a few, while
almost everyone else slips into the 60s. Monday, cooler air behind
the slowly moving front and lowering geopotential heights result
in highs in the 80s over our northern tier counties and mountains,
90s for most, and low 100s along the Rio Grande. By the
afternoon/evening, the dryline is forecast to stretch from the
Permian Basin down toward just east of the Big Bend and serve as
the focus for shower and thunderstorm development. Ahead of the
dryline, mid-level lapse rates >7 C/km, 0-6 km shear between
30-45 kts, and surface CAPE >1000 J/kg, favoring multicellular
storm structures, along with a few supercells. At present, the
main threats with any severe storms will be large hail, damaging
winds, and an isolated tornado or two. The greatest potential for
severe thunderstorm development will be over the eastern Permian
Basin. However, rain chances through the evening hours remain
relatively low (10%-20%) over our eastern counties. Monday night,
thunderstorms will track east and southeast of our area.
Otherwise, Tuesday morning lows dip into the 50s in some of our
northern counties and the mountains, 60s are forecast for most
other locations.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 225 PM CDT Sun May 25 2025
The weather pattern from Tuesday onward appears to remain cooler and
wetter until at least next weekend. Generally, a large upper-level
low pressure will remain centered over the Great Lakes region with a
broad trough and upper-level low holding steady to the west of our
region. At the surface, the result of these features keeps surface
lee troughing and cyclogenesis in place across the southern Great
Plains with a quasi-stationary boundary draped across the region.
Each day, below normal afternoon temperatures in the 80s for most
are anticipated with any 90s to low 100s confined to the Rio Grande
Valley. Mornings remain near to above normal with a moist airmass in
place only allowing temperatures to fall into the 60s for most. Each
afternoon and evening, showers and thunderstorms are expected across
the bulk of the region. Many locations see a medium (30-60%) chance
of precipitation each day, especially nearest the Davis Mountains.
This precipitation is driven by a combination of weak disturbances
lifting out of northern Mexico, upslope flow over the higher terrain
of West Texas and Southeast New Mexico, and any remnant frontal or
outflow boundaries draped over the area. By the end of this week and
into this weekend, many locations will have likely received upwards
of an inch of rainfall where thunderstorms have tracked over
multiple days. A few locations may receive higher amounts where the
most repeated and heaviest thunderstorms track. Severe weather may
be a threat with thunderstorm activity as sufficient shear and
instability is expected to be in place. This will need to be
monitored as each day draws near. Regardless, much needed rainfall
appears likely.
-Chehak
&&
.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun May 25 2025
VFR conditions are expected at most sites today, but a few showers
and thunderstorms look to develop later this afternoon and
evening. Gusty winds will be possible in the vicinity of
thunderstorms, but exact location and timing remains uncertain. A
cold front overnight means winds gain a northerly component. Some
sites may see MVFR conditions behind the front.
&&
.FIRE WEATHER...
Issued at 225 PM CDT Sun May 25 2025
Elevated fire weather has developed this afternoon from the
Sacramento Foothills south to the Marfa Plateau. This is mainly
the result of single digit minimum relative humidities and peak
afternoon winds approaching 20 mph. A Rangeland Fire Danger
Statement remains in effect for these locations through this
evening. ERCs are relatively high across western portions of the
area, largely above the 75th percentile. Recovery remains poor
west of the Pecos River tonight with similar fire weather concerns
Monday afternoon. A cold front moves through the region on
Tuesday. Better moisture and daily rainfall chances keep fire
weather concerns very low. There will remain a low chance of
lightning starts over drier fuels during this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 87 63 81 / 30 10 10 10
Carlsbad 63 92 60 87 / 0 0 0 10
Dryden 72 102 71 92 / 10 0 10 40
Fort Stockton 67 95 64 88 / 0 0 0 30
Guadalupe Pass 61 84 59 81 / 0 0 0 20
Hobbs 59 88 58 84 / 10 10 10 10
Marfa 58 88 55 86 / 0 0 0 30
Midland Intl Airport 67 90 64 83 / 10 10 10 10
Odessa 66 90 63 83 / 10 0 10 10
Wink 63 93 63 87 / 0 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...95
LONG TERM....91
AVIATION...95
In the hours before
Special weather statement, May 25, 3:26 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT Sun May 25 2025
TXZ047-048-252215-
Scurry TX-Borden TX-
426 PM CDT Sun May 25 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SCURRY AND EASTERN
BORDEN COUNTIES THROUGH 515 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 15 miles southeast of Gail, moving north at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fluvanna, J B Thomas Reservoir, and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3253 10113 3255 10143 3296 10141 3296 10117
3297 10105 3297 10100
TIME...MOT...LOC 2126Z 191DEG 15KT 3260 10128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, May 25, 4:49 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Sun May 25 2025
TXZ052-063-252330-
Glasscock TX-Howard TX-
549 PM CDT Sun May 25 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GLASSCOCK AND SOUTHERN
HOWARD COUNTIES THROUGH 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Garden City, moving north at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Spring, Garden City, Coahoma, Forsan, Sand Springs, Lomax, Big
Spring Country Club, Big Spring McMahon-Wrinkle Airpark, Saint
Lawrence, and Elbow.
This includes Interstate 20 between mile markers 167 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3165 10147 3170 10164 3225 10165 3236 10118
TIME...MOT...LOC 2249Z 200DEG 31KT 3177 10153
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Hail, Howard
- When
- May 25, 5:06 PM CST to 5:16 PM CST
- Where
- Howard County, 2.15 mi SSW of Settlers Addition
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.200, -101.530
A report was received from the public of golf ball-size hail to the southwest of Big Spring.
Hail, Howard
- When
- May 25, 5:10 PM CST to 5:20 PM CST
- Where
- Howard County, 3.76 mi WSW of Luther
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.430, -101.530
A report was received from the public of dime-size hail west of Luther.
Hail, Howard
- When
- May 25, 5:10 PM CST to 5:20 PM CST
- Where
- Howard County, 1.17 mi E of Settlers Addition
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.230, -101.500
A report was received from the public of ping-pong ball-size hail on the southwest side of Big Spring.
Hail, Howard
- When
- May 25, 6:08 PM CST to 6:16 PM CST
- Where
- Howard County, 2.34 mi WSW of Forsan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.112, -101.409
Quarter-size hail was reported in Howard County by a trained spotter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, May 25 to 26, 2025$74,000 · EF1 · 96 events
- Flash Flooding and Flood in Oklahoma, May 25 to 26, 2025$250,000 · 3 in hail · 68 events
- Hail and Damaging Winds in Texas, May 25 to 26, 2025$335,000 · 1.25 in hail · 24 events
- Flash Flooding and Flood in Oklahoma, May 25, 2025$170,000 · 1.75 in hail · 32 events
- Tornado and Damaging Winds in Tennessee, May 25, 2025$61,000 · EF1 · 26 events
- Tornadoes and Hail in New Mexico, May 25 to 26, 2025$66,000 · EF1 · 23 events
- Hail and Damaging Winds in Mississippi, May 25, 2025$116,000 · 1.5 in hail · 23 events
- Tornadoes and Damaging Winds in Georgia, May 25, 2025$35,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Texas, May 25 to 29, 20255.87 in hail · 68 events
- Damaging Winds in Tennessee, May 25, 2025$75,000 · 61 kt wind · 11 events
- Damaging Winds and Strong Wind in Tennessee, May 25, 2025$94,000 · 52 kt wind · 5 events
- Wildfire in New Mexico, May 25 to 29, 2025$75,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257190, 1257187, 1257193, 1257195.